Category: 

What Is Corticosteroid-Induced Psychosis?

Symptoms of corticosteroid-induced psychosis may include depression and mood swings.
Hallucinations and false beliefs about the world are signs of corticosteroid-induced pyschosis.
Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 17 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Queen of England legally owns about one-sixth of all of the land on Earth.  more...

December 20 ,  1860 :  South Carolina seceded from the US.  more...

Corticosteroid-induced psychosis is an adverse reaction to medications used to treat inflammation, pain, and some chronic immune conditions. These drugs can produce psychiatric symptoms, of which the most marked is a cluster of issues like hypomania, depression, and anxiety. Some patients also experience true psychosis, a break with reality that can include paranoid thoughts and hallucinations. Treatment options depend on how the condition presents and why the patient is on steroids.

Patients taking high doses of corticosteroids, particularly in combination with other medications or in the long term, can be at a higher risk of corticosteroid-induced psychosis. A history of psychiatric problems isn’t a risk factor, according to numerous studies, and the abnormal psychiatric state is usually temporary, stopping once the patient gets off the medication and finishes metabolizing. Some research has suggested that corticosteroids can be associated with the onset of bipolar disorder, but a definitive link has not been established.

Symptoms of corticosteroid-induced psychosis can vary widely between patients. Some may develop hypomania, where they feel very energetic, have difficulty sleeping,, and can start to feel unstoppable. Other patients can experience depression or mood swings. Anxiety, agitation, and irritability are also signs of steroid-induced psychosis. Hallucinations and false beliefs about the world around the patient can also develop; for example, a patient may believe that medical providers are involved in a conspiracy.

Ad

Simply stopping steroids may not be possible, both because they may be necessary for treatment and because abrupt cessation of steroid therapy can be dangerous. One option for treating corticosteroid-induced psychosis may be a gradual tapering down, if it is possible to safely take the patient off the medication and try another therapy. Psychotherapy can also be considered, along with psychiatric medications. Hospitalization may be necessary if there are concerns about the patient’s health and safety.

Severe cases of corticosteroid-induced psychosis are relatively rare, but can happen. People who start to notice unusual bursts of energy, sadness, and other strange mood changes on steroids may want to discuss this with the practitioner who prescribed the medication. An evaluation can determine if the patient appears to be developing a psychiatric problem, and can help with decision making about how to proceed with treatment. For patients who need to be on medication in the long term to treat a chronic condition, it is important to be aware that psychiatric symptoms could emerge at any time, although they are more common when first starting out on corticosteroids.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon981944
Post 4

This summer my wife had an adverse reaction to Decadron following brain surgery and as a result, has only foggy memories of a month of her life. The memories are not good ones for her or me. We noticed some anxiety, feelings of disorientation and heightened fear as she started the pre surgery meds, but chalked it up to pre surgery jitters.

In surgery, she was given a large dose of steroids. The surgery went off without a hitch, and she was up and walking the next morning. We were moved out of ICU within 24 hours and released three days later and the next morning, the classic steroid psychosis symptoms emerged. We were rushed back to the hospital and the next two weeks were spent drifting in and out of reality. She did not become violent, but was convinced of the reality that she was living. She could not be convinced that the hallucinations were not real. It was a very scary month.

We were released and returned home with no real side effects, other than having a real fear of so many normal life events. Life seems so much more fragile to us now. That was six months ago. I would encourage anyone to watch for early onset symptoms and contact your doctor immediately. Incidentally, our surgeon had never encountered steroid psychosis in his 20-plus years of practice.

SarahGen
Post 3

@burcidi-- It depends on the specific corticosteroid and its potency. For example, I developed symptoms of psychosis when I was on prednisone 50mg/day. But the dose depends on the type of corticosteroid and it also depends on the individual.

Everyone is at risk of having corticosteroid induced psychosis. It doesn't matter if you have family members with psychological disorders or not.

And the psychosis is temporary. I only had psychosis symptoms for the first few days of my treatment and then the symptoms disappeared even though I was still on the drug. I think it has to do with our body adjusting to the medication.

burcidi
Post 2

At what doses of corticosteroids is psychosis likely?

I have family members with bipolar disorder, am I at risk of psychosis while on corticosteroids?

donasmrs
Post 1

My dad was hospitalized with fulminant colitis last month. Thankfully, he didn't require surgery and didn't have dangerous complications. But he was given very high doses of corticosteroids to reduce the inflammation in his intestines. And he developed psychosis until his treatment was over.

The psychosis was actually scarier than his colitis. He was confused, nervous and had hallucinations. He seemed like he was in another world.

The good part is that he was already in the hospital and the doctor knew what was happening and gave him a sedative to help him sleep and relax. The psychosis symptoms disappeared soon after the treatment was over and he has not experienced them since.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email